Gurli Bagnall's Story
The Birth of The Bounty Hunters
In her book "Benzo Junkie", Beatrice Faust tells how one of the fears she used to experience, was sustaining some sort of injury that would leave her brain damaged. In the benzodiazepine experience, she said, the thing she feared most, had happened. It happened to me as well.
I had been married for twenty-one years when, in 1975, my husband and I called it quits. It was a traumatic time and I was not sleeping. My friendly doctor prescribed Ativan, a drug that I had never heard of. Thankfully it worked – but only for a few weeks. "Never mind," he said. "We'll simply double the dose." And from there on, it was all downhill.
I lost a home, a teaching career, financial security, friends and much more. I could only read hesitantly and by the time I got to the second line, I had forgotten what the first was about. I carried a dictionary in my handbag everywhere I went, because I could no longer spell, and when I tried to express myself verbally, the brain would not release the words. I am writing things today, that I could not have read, let alone understood, while I took benzos.
Teaching was out of the question and trying to earn a living by other means – any means – was part of the nightmare and I welcomed the times when I felt so sick, I had to stay home.
In 1983, presenting the typical picture of a benzo addict, I sought the help of another doctor. "I'll give you something that's much better for insomnia," she said as she scribbled out a prescription. "Take these with the Ativan." I had never heard of Halcion either. The nightmare continued with a vengeance.
Apart from work where I was considered to be slow, quiet and withdrawn, I lived in total isolation. My home was my refuge. There I closed the door against the world that judged by what it saw, and dealt with my misery as best I could.
In 1985, with no answers in sight, I tried to commit suicide by taking an overdose. In 1986, I feared that I would lose my job and therefore the small flat I now called home, so the doctor prescribed an anti-depressant – Doxepin. It did nothing except make me put on weight fast and my face became so bloated that I couldn't recognise it in the mirror. "Tut tut!" said my doctor. "You really must exercise self control!"
By May 1989, although still very confused, I felt I had to come off the drugs. I raised the subject fearfully with my doctor who, to my surprise, agreed it would be a good thing to do. But I was shocked when she referred me to the drug and alcoholic clinic of the local hospital. "Why is she sending me there?" I agonised. "I'm not a drug addict. All I've ever taken are the pills she prescribed." Exactly!
I only attended a couple of sessions because even in my befuddled state, I realised the counsellors hadn't a clue what they were dealing with. A social worker took me to a TRANX meeting and I met Vicky, a recovered victim, who made herself available for telephone counselling. She has my life long gratitude.
I dropped the Doxepin straight away; the Ativan took four weeks, but that once-a-day low dose Halcion tablet took me another five months during which it was substituted with Valium for "easier" withdrawal.
In the three years the doctor prescribed Doxepin, my weight had increased by 50%. I now know that excess weight gain and facial oedema are the adverse effects of that drug.
Symptoms of toxicity, withdrawal and post-withdrawal are listed in some medical journals but they are only words. Nowhere are they translated into terms that reflect the human suffering.
In those early days, I learnt that whatever frightening crisis arose (and they came thick and fast), my chances of surviving each event were greater if I rode it out at home alone, for during the first year of being drug free, I nearly died three times due to medical intervention.
During this period I drew a lot of cartoons. They took the dignity from those who claimed respect, but who deserved only contempt. It gave me something to laugh at and helped to defuse the anger.
In 1991, a specialist diagnosed the ongoing post-withdrawal syndrome as the Chronic Fatigue Syndrome. I'd never heard of that before either, but he acknowledged it had been triggered by the benzos. It didn't take long to discover that this diagnosis was like jumping from one very hot frying pan straight into another.
This poorly understood disease has had many names – such as Yuppie Flu which is as trivialising as the CFS. Currently, there is a move afoot to use Myalgic Encephalomyelitis as the official title but that is hotly contested by certain people – particularly within the psychiatric community. They want to claim CFS and all those who suffer it, as their exclusive property.
The WHO categorises it as a disease of the nervous system which, in the benzo context, is no surprise. Nevertheless, just as the medical establishment denied iatrogenesis, so most still deny the disease simply because they do not understand it."
Read more of Gurli's story here
Ordering details for THE BOUNTY HUNTERS are here